Georgia, 2008

Flooding in Georgia, December 13 to 15, 2008

December 13 to 15, 2008 · NWS FFC · 2 events in 2 counties and zones

Heavy rain of three to six inches fell across much of north and central Georgia from December 10th through December 11th. The rainfall resulted in several creeks and streams overflowing their banks and/or exceeding flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Heavy rain of three to six inches fell across much of north and central Georgia from December 10th through December 11th. The rainfall resulted in several creeks and streams overflowing their banks and/or exceeding flood stage. Stream and river flooding continued for several days after the rain ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 13, 5:30 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 13, 5:30 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST SAT DEC 13 2008

.SHORT TERM /TODAY THROUGH MONDAY/...
SHORT TERM FORECAST PERIOD STARTS OUT DRY AND SEASONALLY COOL AS A
LARGE SURFACE RIDGE COVERS MUCH OF THE EASTERN U.S. AND UPPER LEVEL
FLOW REMAINS ESSENTIALLY ZONAL ACROSS THE REGION. BY LATE SUNDAY THE
SURFACE RIDGE SHIFTS OFF THE EAST COAST AS THE UPPER LEVEL FLOW
BECOMES INCREASINGLY SOUTHWESTERLY. BY MONDAY A COLD FRONT APPROACHES
NORTH GEORGIA AS LOW LEVEL MOISTURE INCREASES OVER THE STATE.

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GFS MODEL STILL FAIRLY CONSISTENT IN DEVELOPING A RELATIVELY STATIC
UPPER LEVEL PATTERN THROUGH THE EXTENDED FORECAST PERIOD AS LARGE
UPPER LEVEL TROUGH DEVELOPS FROM THE WESTERN U.S. INTO CENTRAL CANADA
AND A LARGE RIDGE BUILDS OVER THE GULF OF MEXICO. THIS PUTS GEORGIA
ON THE SOUTHERN EDGE OF THE STRONG SOUTHWESTERLY FLOW TO THE NORTH.
MOIST SOUTHERLY FLOW IN THE LOWER AND MID LEVELS KEEP THE REGION
MOIST AND MILD...BUT LACK OF A STRONG FORCING MECHANISM KEEPS POPS IN
THE CHANCE CATEGORY FOR NOW.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES WILL APPROACH RED FLAG CRITERIA THIS AFTERNOON
FOR A FEW HOURS IN THE NORTH GEORGIA MOUNTAINS AND ACROSS PORTIONS OF
CENTRAL GEORGIA. HOWEVER...DURATION SHOULD BE LESS THAN 4 HOURS AND
FUEL MOISTURE LEVELS ARE STILL RECOVERING FROM THE RAINFALL EARLIER
IN THE WEEK...SO A RED FLAG WARNING WILL NOT BE ISSUED AT THIS TIME.
DAY SHIFT WILL STILL NEED TO KEEP AN EYE ON THIS FOR ANY CHANGES.

&&

.AVIATION...
HIGH PRESSURE OVER THE AREA TODAY...GRADUALLY MOVING TO THE ATLANTIC
COAST. WINDS WILL SHIFT TO NORTHEAST BEFORE 16Z THIS MORNING...WITH
SPEEDS AT AROUND 10KT. SKIES MOSTLY CLEAR EXCEPT FOR SOME PATCHY
CIRRUS. MVFR CEILINGS FORMING AFTER 06Z SUNDAY WITH INCREASING
UPSLOPE FLOW. VISIBILITY UNRESTRICTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          53  32  51  43  61 /   0   5  10  20  30
ATLANTA         52  35  53  48  63 /   0   5  10  30  30
BLAIRSVILLE     50  26  49  41  56 /   0   0   5  30  30
CARTERSVILLE    52  28  53  45  61 /   0   5   5  30  30
COLUMBUS        56  37  60  51  68 /   0   5   5  20  30
GAINESVILLE     51  32  51  43  59 /   0   5  10  30  30
MACON           56  34  58  49  68 /   0   5  10  20  30
ROME            53  28  54  45  61 /   0   0   5  30  30
PEACHTREE CITY  54  29  54  44  63 /   0   5  10  20  30
VIDALIA         59  36  62  51  70 /   0   5  10  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/41
Hazardous weather outlook, Dec 13, 6:25 AM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EST SAT DEC 13 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE GEORGIA THROUGH TONIGHT. MOSTLY CLEAR
SKIES WILL PREVAIL ACROSS THE STATE. THE HIGH WILL GRADUALLY SLIDE
TOWARD THE ATLANTIC COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Washington

When
December 13, 9:40 AM EST to December 15, 5:22 PM EST
Where
Washington County, 0.74 mi N of Oconee to 2.47 mi NW of Oconee
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.841, -82.971

The gage on the Oconee river at Oconee along the Washington/Wilkinson county line crested around 18.0 feet at 2 am EST December 14th. The river remained above the flood stage of 17.0 feet from mid-morning on December 13th until late afternoon on December 15th. Minor flooding of low land agricultural areas near the river occurs. Damage was limited to minor debris cleanup.

Flood, Wilkinson

When
December 13, 9:40 AM EST to December 15, 5:22 PM EST
Where
Wilkinson County, 6.38 mi E of Toomsboro to 7.91 mi E of Toomsboro
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
32.841, -82.971

The gage on the Oconee river at Oconee along the Washington/Wilkinson county line crested around 18.0 feet at 2 am EST December 14th. The river remained above the flood stage of 17.0 feet from mid-morning on December 13th until late afternoon on December 15th. At this stage, minor flooding of low land agricultural areas near the river occurs, as well as along the boat ramp near Georgia Highway 57. Damage was limited to minor debris cleanup.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141301, 142134.